Edema and Related Medical Conditions

Comprehensive information on edema, swelling, treatment and medical conditions that can cause edema. For all articles, please click on "Archives"

Friday, December 21, 2007

A Case of Negative-Pressure Pulmonary Edema After Electroconvulsive Therapy.

A Case of Negative-Pressure Pulmonary Edema After Electroconvulsive Therapy.

J ECT. 2007 Dec

Myers CL, Gopalka A, Glick D, Goldman MB, Dinwiddie SH.
From the *Departments of Psychiatry and †Anesthesia and Critical Care, University of Chicago Pritzker School of Medicine, Chicago, IL.

Pulmonary edema after electroconvulsive therapy (ECT) is a rarely reported condition that can result in serious morbidity and even death if not promptly recognized and treated. We report the case of 21-year-old man with FG syndrome and schizophrenia who developed negative-pressure pulmonary edema after his 28th ECT. The patient developed acute hypoxemia requiring positive-pressure ventilation and was observed overnight in the intensive care unit. He recovered fully and received 43 subsequent ECT treatments without complication. This case illustrates the importance of taking steps to prevent airway obstruction as well as recognizing this rare but serious complication.

PMID: 18090704 [PubMed - as supplied by publisher]

Pulmonary edema after electroconvulsive therapy in a patient treated for long-standing asthma with a beta2 stimulant.


Case Reports Journal of ECT. 23(1):26-27, March 2007.Hatta, Kotaro MD, PhD; Kitajima, Akiyoshi MD, PhD; Ito, Masanobu MD; Usui, Chie MD, PhD; Arai, Heii MD, PhD

Abstract: A 68-year-old man was scheduled to receive 8 treatments of electroconvulsive therapy (ECT) for severe depression. He was being treated for long-standing asthma with a [beta]2 stimulant, clenbuterol hydrochloride, and had experienced no asthma attack for 9 years. Although he experienced no adverse consequence in his 7 treatments, pulmonary edema ensued from his eighth treatment despite no change in anesthesia and in the technical parameters of ECT. He was treated with oxygen and intravenous hydrocortisone, after which he quickly recovered. Transient eosinophilia was observed, but clinical symptoms of asthma did not appear. Although the association between pulmonary edema and well-controlled asthma was unclear, thiopental as induction of anesthesia or esmolol as poststimulus delivery might have played a role in the event. There may be a possibility of pulmonary edema even after several uneventful ECT treatments in a patient with asthma.

Lippincott Williams & Wilkins, Inc.